Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 199, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2013, 5:42 PM CDT for Humboldt County, Pocahontas County, Webster County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2013, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 25, 2013, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:42 PM CDT | HAIL 0.88 | 3 Ne Varina, IA | TIME ESTIMATED FROM RADAR. |
| Jul 25, 5:43 PM CDT | HAIL 1 | 4 Ene Varina, IA | |
| Jul 25, 6:00 PM CDT | HAIL 0.88 | Pocahontas, IA | |
| Jul 25, 6:05 PM CDT | HAIL 0.88 | 6 W Gilmore City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
912 WUUS53 KDMX 252242 SVRDMX IAC091-151-187-252330- /O.NEW.KDMX.SV.W.0199.130725T2242Z-130725T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 542 PM CDT THU JUL 25 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA... POCAHONTAS COUNTY IN NORTHWEST IOWA... NORTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA... * UNTIL 630 PM CDT * AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF NEWELL...AND MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... POCAHONTAS AROUND 555 PM CDT. PALMER AROUND 600 PM CDT. GILMORE CITY AND BRADGATE AROUND 615 PM CDT. PIONEER AROUND 620 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 4277 9491 4287 9436 4256 9431 4258 9492 TIME...MOT...LOC 2242Z 264DEG 33KT 4268 9484 HAIL...1.00IN WIND...<50MPH $$
2 follow-up statements
999 WWUS53 KDMX 252308 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 608 PM CDT THU JUL 25 2013 IAC091-151-187-252330- /O.CON.KDMX.SV.W.0199.000000T0000Z-130725T2330Z/ POCAHONTAS IA-HUMBOLDT IA-WEBSTER IA- 608 PM CDT THU JUL 25 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WEBSTER...WESTERN HUMBOLDT AND EASTERN POCAHONTAS COUNTIES UNTIL 630 PM CDT... AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF POCAHONTAS...AND MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... GILMORE CITY AND PIONEER AROUND 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 4280 9471 4287 9436 4256 9431 4257 9460 TIME...MOT...LOC 2308Z 264DEG 33KT 4270 9452 HAIL...1.00IN WIND...<50MPH $$
792 WWUS53 KDMX 252322 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT THU JUL 25 2013 IAC091-151-187-252332- /O.CAN.KDMX.SV.W.0199.000000T0000Z-130725T2330Z/ POCAHONTAS IA-HUMBOLDT IA-WEBSTER IA- 622 PM CDT THU JUL 25 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...WESTERN HUMBOLDT AND EASTERN POCAHONTAS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. LAT...LON 4280 9471 4287 9436 4256 9431 4257 9460 TIME...MOT...LOC 2322Z 264DEG 33KT 4272 9434 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:04 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 25, 4:04 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT THU JUL 25 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 316 PM CDT THU JUL 25 2013 FORECAST CONCERNS FOCUS AROUND PRECIPITATION TRENDS FOR THE EVENING AND OVERNIGHT. TWO FOCUSES FOR PRECIPITATION CURRENTLY ONGOING ACROSS SOUTHERN MINNESOTA AND WESTERN IOWA ALONG MISSOURI RIVER VALLEY ALONG BAND OF MOISTURE CONVERGENCE. ANTICIPATE THIS PRECIPITATION TO INCREASE AND SPREAD ACROSS THE WESTERN AND NORTHERN CWA THROUGHOUT THE EVENING HOURS. GOOD INSTABILITY ACROSS THE CWA...WITH AROUND 2000 J/KG CAPE NOTED IN MESO ANALYSIS DATA. ENOUGH SHEAR AS WELL TO ALLOW STORMS WHICH DEVELOP TO PERSIST...AND MAY BECOME SEVERE. WITH STEEP MID AND LOW LEVEL LAPS RATES ALSO IN PLACE...STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. MAIN PRECIPITATION HOWEVER WILL COME WITH APPROACHING COLD FRONT CURRENTLY LOCATED IN SOUTHEASTERN SOUTH DAKOTA. THIS WILL BE THE FOCUS FOR PRECIPITATION THROUGHOUT THE OVERNIGHT HOURS WITH STRONG SHORT WAVE ALSO TRACKING WITH FRONT...AND LLJ INCREASING AHEAD OF BOUNDARY. AS MOISTURE INCREASES AND SOUNDINGS SATURATE...SEVERE THREAT DIMINISHES INTO THE OVERNIGHT HOURS. PRECIPITATION OVERNIGHT WILL LIKELY BE HEAVY AT TIMES WITH BUFR SOUNDINGS INDICATING PWAT VALUES AROUND 1.7. IN ADDITION...DEEP WARM CLOUD DEPTHS WILL ALLOW FOR EFFICIENT RAINFALL PRODUCING STORMS. GIVEN RELATIVELY DRY CONDITIONS ACROSS THE CWA HAVE OPTED TO NOT ISSUE A FLASH FLOOD. IN ADDITION...STORMS WILL BE PROGRESSIVE WITH SHORTWAVE PUSHING SOUTH THOUGH ANY TRAINING OF STORMS THAT DOES OCCUR MAY LEAD TO LOCALIZED FLOODING CONCERNS. HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS THE CWA...ESPECIALLY IN THE NORTH WITH FRONT PUSHING THROUGH OVERNIGHT. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 316 PM CDT THU JUL 25 2013 MAIN FORECAST CONCERN THROUGH SUNDAY IS THE UNSEASONABLY COOL TEMPS EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS THE NORTH. LOW PRESSURE DROPPING OUT OF CANADA AND DEEPENING OVER NORTHERN MN WILL BRING DOWN VERY COOL AIR WITH IT. LOWS WILL BE IN THE 50S WITH HIGHS ONLY IN THE MID 60S TO 70 NORTH AND MID TO UPPER 70S SOUTH. FOR SUNDAY NIGHT THROUGH TUESDAY A FAIRLY POTENT SHORT WAVE WILL SHIFT ACROSS THE AREA. WARM ADVECTION WILL BE IN PLACE AND DEPENDING ON THE MODEL...SOME FORCING SO THUNDERSTORM CHANCES RETURN...ESPECIALLY MONDAY LATE DAY INTO TUESDAY. BEYOND TUESDAY FORECAST IS A BIT MORE NEBULOUS AS MODELS DIFFER ON THE DEVELOPMENT AND PLACEMENT OF A SURFACE LOW AND FRONTAL BOUNDARY. THE MODELS DO BREAK DOWN A RIDGE AND BRING A SHORT WAVE ACROSS IN THE THURSDAY INTO FRIDAY TIME FRAME AND THERE WILL LIKELY BE AN MCS DEVELOP SOMEWHERE BUT DETAILS STILL ARE FAR FROM SETTLED. I KEPT GENERAL CHANCE POPS ACROSS THE FORECAST AREA DUE TO THE UNCERTAINTY. && .AVIATION...25/18Z ISSUED AT 1236 PM CDT THU JUL 25 2013 PRECIPITATION WILL CONTINUE TO SPREAD INTO SITES FROM NE/SD. HAVE PUSHED BACK ONSET OF VCTS AND TSRA AT SITES WITH DEVELOPMENT STILL WEST OF MO RIVER. ANTICIPATE PERIODS OF TSRA AT SITES WITH LINGERING SHRA. CEILINGS WILL PRIMARILY BE VFR...THOUGH CEILINGS AND VISIBILITIES MAY DROP TO MVFR OR LOWER AT TIMES OF HEAVIEST RAIN. WITH INCREASED MOISTURE MAY SEE MVFR CEILINGS AT SITES BEHIND PRECIPITATION...BUT HAVE NOT INCLUDED ATTM. WINDS WILL SHIFT TO THE NORTHWEST FOR END OF PERIOD BEHIND FRONTAL BOUNDARY...WHICH WILL PUSH SE ACROSS SITES BY END OF PERIOD. WINDS MAY BE GUSTY LATE IN PERIOD BEHIND BOUNDARY. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...FAB AVIATION...AWB
Hazardous weather outlook, Jul 25, 3:34 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT THU JUL 25 2013 IAZ036>039-044>050-057>062-070>075-081>086-092>097-262045- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 334 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS EVENING AND PERSIST OVERNIGHT. AN ISOLATED STORM THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS POSSIBLE WITH STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-033>035-262045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER- 334 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH MID EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM. FAB
In the hours before
Local storm report, Jul 25, 4:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 SSE CRYSTAL LAKE 43.18N 93.78W
07/25/2013 E0.88 INCH HANCOCK IA TRAINED SPOTTER
&&
AWBLocal storm report, Jul 25, 4:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 SE CRYSTAL LAKE 43.20N 93.75W
07/25/2013 E0.88 INCH HANCOCK IA TRAINED SPOTTER
&&
AWBLocal storm report, Jul 25, 5:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 SSE CRYSTAL LAKE 43.20N 93.78W
07/25/2013 E0.75 INCH HANCOCK IA EMERGENCY MNGR
SAW PENNY SIZE HAIL COVERING THE ROAD. TIME ESTIMATED
FROM RADAR.
&&
SKOWLocal storm report, Jul 25, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 5 SW FOREST CITY AIRPOR 43.18N 93.69W
07/25/2013 E1.25 INCH HANCOCK IA PUBLIC
HAIL FELL FOR 15 MINUTES IN HAYFIELD. TIME ESTIMATED FROM
RADAR.
&&
SKOWLocal storm report, Jul 25, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 NNW GARNER 43.14N 93.62W
07/25/2013 E1.00 INCH HANCOCK IA TRAINED SPOTTER
&&
AWBLocal storm report, Jul 25, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL GARNER 43.10N 93.60W
07/25/2013 E0.88 INCH HANCOCK IA PUBLIC
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago | 40 min |
| Jul 25, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 45 min |
| Jul 25, 5:44 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.